Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 129, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 22, 2005, 12:08 AM EDT for Guilford County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2005, 12:08 AM EDT (04:08 UTC)
- Expired
- Oct 22, 2005, 12:42 AM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 12:19 AM EDT | HAIL 1 | Monticello, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.1 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 220410
SVRRAH
NCC081-220445-
/O.NEW.KRAH.SV.W.0129.051022T0408Z-051022T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1208 AM EDT SAT OCT 22 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1245 AM EDT
* AT 1201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR THE PIEDMONT TRIAD INTERNATIONAL
AIRPORT...OR ABOUT 6 MILES WEST OF GREENSBORO...MOVING NORTHEAST
AT 45 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE
LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GREENSBORO...
HIGH POINT...
MONTICELLO...
LAT...LON 3602 8002 3590 8005 3594 7982 3602 7956
3623 7952 3624 7973 3624 7999
$$
132 follow-up statements
000
WWUS52 KRAH 220420
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1218 AM EDT SAT OCT 22 2005
NCC081-220445-
/O.CON.KRAH.SV.W.0129.000000T0000Z-051022T0445Z/
GUILFORD NC-
1218 AM EDT SAT OCT 22 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR GUILFORD COUNTY...
AT 1218 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR OAKDALE...OR ABOUT 7 MILES SOUTHWEST OF
GREENSBORO...MOVING NORTHEAST AT 30 MPH. THIS STORM PRODUCED LARGE
HAIL IN THE THOMASVILLE AREA SHORTLY AFTER 12 MIDNIGHT. ANOTHER
STORM OVER NORTHERN GUILFORD COUNTY NORTH OF LAKE TOWNSEND HAS
PRODUCED HAIL UP TO THE SIZE OF SMALL MARBLES.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... PIEDMONT TRIAD
INTERNATIONAL AIRPORT...GREENSBORO...OAK RIDGE...PLEASANT GARDEN...
STOKESDALE...SUMMERFIELD...FOREST OAKS...LAKE BRANDT...HILLSDALE...
LAKE TOWNSEND...MCLEANSVILLE...MONTICELLO AND SEDALIA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
LAT...LON 3602 8002 3590 8005 3594 7982 3602 7956
3623 7952 3624 7973 3624 7999
$$
WSS000
WWUS52 KRAH 220442
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1241 AM EDT SAT OCT 22 2005
NCC081-220451-
/O.CAN.KRAH.SV.W.0129.000000T0000Z-051022T0445Z/
GUILFORD NC-
1241 AM EDT SAT OCT 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR GUILFORD COUNTY IS
CANCELLED...
THE ONCE SEVERE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS. THIS
STORM WILL STILL PRODUCE FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS
AND PEA SIZE HAIL AS IT CROSSES THE SOUTH AND EAST SIDES OF
GREENSBORO AS WELL AS MCLEANSVILLE AND GIBSONVILLE.
LAT...LON 3602 8002 3590 8005 3594 7982 3602 7956
3623 7952 3624 7973 3624 7999
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 9:27 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 21, 9:27 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 927 PM EDT FRI OCT 21 2005 .SHORT TERM (REST OF TONIGHT)... UPPER JET DYNAMICS ARE LARGELY RESPONSIBLE FOR THE ACTIVITY WHICH MAINTAINED STRENGTH AS IT MOVED INTO THE COOLER...MORE STABLE AIRMASS NORTH OF THE FRONT. NAM HAS PEGGED THE UPPER DIVERGENCE AND ONGOING ACTIVITY WELL...AND SUGGESTS THAT ACTIVITY SHOULD CONTINUE PAST MIDNIGHT...GRADUALLY SHIFTING EAST AS THE NIGHT PROGRESSES. THIS IS IN LINE WITH CURRENT FORECAST...AND WILL TWEAK THE POPS TO MATCH CURRENT TRENDS. TEMPS LOOK GOOD. && PREVIOUS DISCUSSION... (ISSUED 245 PM EDT FRI OCT 21 2005) SHORT TERM (TONIGHT THROUGH TUESDAY)... TONIGHT THROUGH SUNDAY: BAND OF CONVECTION OVER EASTERN KY/TN IS ASSOCIATED WITH A WESTWARD MOVING MID LEVEL WAVE. MEANWHILE... THE EDGES OF THE STABLE POOL OVER THE NC PIEDMONT AND NORTHERN COASTAL PLAIN HAVE ERODED NICELY THIS AFTERNOON... ALTHOUGH LOCATIONS FROM INT OVER TO RZZ REMAIN SOCKED IN. CONVECTIVE CUMULUS HAS BEGUN TO DEVELOP SOUTH OF HIGHWAY 64 AND MSAS INDICATES THAT MUCH OF THIS AREA HAS DESTABILIZED WITH LI VALUES DOWN TO ZERO TO -2 AND CAPES UP TO 500-700 J/KG. DESPITE A SOMEWHAT WARM CAP AROUND 700 MB THE RUC SHOWS CAPES GETTING UP TO 1000 J/KG IN THE SANDHILLS... AND WITH THE NAM12 ALSO SHOWING CONVECTIVE PRECIP DEVELOPING INTO THE EVENING HERE AND ACTIVITY ALREADY BLOSSOMING OVER CENTRAL SC... WILL INCLUDE AN EARLIER AND SLIGHTLY HIGHER POP IN THE SOUTHEAST CWA THIS EVENING. OTHERWISE... THE INCOMING WAVE DAMPENS CONSIDERABLY TONIGHT WITH THE MORE FORMIDABLE TROUGH DIGGING IN TO ITS WEST OVER THE PLAINS. DESPITE IMPROVING MOISTURE AND POSSIBLY SOME LINGERING ELEVATED INSTABILITY OVERNIGHT... WITH THIS MARGINAL PVA AND JUST WEAK LOW LEVEL THETA-E ADVECTION... WILL KEEP POPS IN THE CHANCE CATEGORY EXCEPT FOR LIKELY POPS NEAR THE RESIDUAL WEDGE BOUNDARY WHERE SURFACE CONVERGENCE SHOULD COME INTO PLAY. UPPER DIVERGENCE WITHIN THE LEFT EXIT REGION OF THE JET DIVING TOWARDS THE STATE INCREASES SATURDAY ALONG WITH IMPROVING PVA... AND EXPECT A GOOD CHANCE OF CONVECTION WITH THE OCCLUDED FRONT MOVING THROUGH... BEST DEPICTED BY THE NAM. THE NAM DOES KEEP A WEDGE REGIME OVER THE FAR NORTHWEST PIEDMONT AND WILL KEEP NE WINDS THERE UNTIL FROPA SATURDAY AFTERNOON. AT THIS TIME THE MID LEVEL WINDS GO WESTERLY AND DRY OUT THE COLUMN ALOFT. THE NAM BRINGS CAPES UP TO 2000+ J/KG IN THE SOUTHEAST CWA SATURDAY AFTERNOON... AND THETA-E LAPSE RATES IN FORECAST SOUNDINGS EXCEED 20 DEGREES K. WITH BRN VALUES OF 15-25 AND BULK SHEAR VALUES OF 40-50 KT... COULD SEE SOME STRONG STORMS & WILL NEED TO KEEP AN EYE OUT FOR THIS. WILL KEEP HIGH CHANCE POPS THROUGH SATURDAY EVERYWHERE THEN IN THE NORTHEAST FOR A FEW HOURS SATURDAY EVENING BEFORE DRY AIR AND THE INCOMING HIGH PRESSURE AREA TAKE OVER. GOOD MID LEVEL CAPPING ON SUNDAY SHOULD LIMIT ANY RAIN RISKS BUT DO EXPECT SCATTERED TO BROKEN CLOUD DEVELOPMENT AT THE TOP OF THE DRY ADIABATIC MIXED LAYER. TONIGHTS LOW TEMPS LOOK GOOD AND WILL FOLLOW FAIRLY CLOSE TO CONSENSUS OF MOS GUIDANCE TEMPS SATURDAY THROUGH SUNDAY. SUNDAY NIGHT THROUGH TUESDAY: PLEASE SEE OFFICIAL BULLETINS FROM THE NATIONAL HURRICANE CENTER CONCERNING HURRICANE WILMA. LATEST FORECASTS KEEP WILMA FAR ENOUGH OFFSHORE TO BE OF LITTLE CONCERN TO CENTRAL NC... ALTHOUGH NORTH TO NORTHEAST BOUNDARY LAYER WINDS COULD GET BREEZY AT TIMES. OTHER THAN THAT... A LARGE CHILLY CANADIAN SOURCE HIGH BUILDS INTO THE STATE IN EARNEST... BRINGING TEMPERATURES SOME 5-10 DEGREES BELOW NORMAL. THE 12Z GFS HAS LOW LEVEL THICKNESSES RUNNING 30-50 M BELOW NORMAL SO TEMPS COULD END UP EVEN COLDER. LATEST MODEL RUNS DISAGREE ON THE POSITION AND ORIENTATION OF THE LARGE UPPER VORTEX TO OUR NORTH AND ANY VORTICITY MAXIMA ROTATING AROUND IT... SO HAVE KEPT SKIES PARTLY CLOUDY TO ACCOUNT FOR THIS UNCERTAINTY. LOWS IN THE 40S SUNDAY NIGHT AND 37-45 MONDAY NIGHT. HIGHS 59-69 MONDAY AND 59-64 TUESDAY. -GIH LONG TERM (TUESDAY NIGHT THROUGH FRIDAY)... A SHORT WAVE WILL MOVE THROUGH THE AREA TUESDAY NIGHT INTO WEDNESDAY .EXITING THE AREA THURSDAY. HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE NORTH THURSDAY FURTHER ENHANCING THE COLDER AIR ALREADY OVER THE REGION. LOWS MOSTLY IN THE 40S WITH HIGH IN THE 60S. -RHJ AVIATION... LOW CLOUDS AND FOG MAINLY ACROSS THE NORTHERN TAFS WILL CONTINUE TO LIFT THROUGH THE AFTERNOON. CLOUDINESS HELD OVER THE AREA IN ASSOCIATION WITH COLD FRONT THROUGH THE NORTHERN PORTION OF THE CWA. ACROSS THE SOUTH MAINLY MID AND HIGH LEVEL SCATTERED CLOUDS. CLOUDS WILL LOWER OVER THE CWA TONIGHT AS RAIN THREATENS THE REGION. MVFR CONDITIONS AROUND SUNSET WILL BECOME IFR IN SCATTERED RAIN AND FOG OVERNIGHT TO NEAR SUNRISE SATURDAY. IFR CONDITIONS CONTINUING THROUGH THE DAY SATURDAY WITH CHANCE OF RAIN DURING THE AFTERNOON IN RESPONSE TO A COLD FRONT MOVING THROUGH THE AREA. -RHJ && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MLM
Hazardous weather outlook, Oct 21, 5:34 AM EDT, 18 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 534 AM EDT FRI OCT 21 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 534 AM EDT FRI OCT 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONTAL PASSAGE AND STRONG WINDS IN THE UPPER ATMOSPHERE WILL COMBINE TO PRODUCE THUNDERSTORMS ON SATURDAY. SOME OF THE STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS NORTH PORTIONS OF THE PIEDMONT AND COASTAL PLAIN. STAY TUNED TO ALL HAZARDS WEATHER RADIO OR OTHER LOCAL MEDIA FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
In the hours before
Special weather statement, Oct 21, 7:45 PM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 745 PM EDT FRI OCT 21 2005 NCZ041-042-220045- JOHNSTON-WAKE- 745 PM EDT FRI OCT 21 2005 ...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN WAKE AND WESTERN JOHNSTON COUNTIES THROUGH 845 PM EDT... AT 745 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF LILLINGTON...OR ABOUT OVER ANGIER...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...EASTERN FUQUAY VARINA...CLEVELAND...COATS CROSSROADS...AUBURN...AND CLAYTON. GUSTY WINDS OF 35 TO 45 MPH... HAIL TO THE SIZE OF MARBLES... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. MWS
Special weather statement, Oct 21, 8:30 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 830 PM EDT FRI OCT 21 2005 NCZ026-027-041-220130- FRANKLIN-NASH-WAKE- 830 PM EDT FRI OCT 21 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN...NASH AND WAKE COUNTIES THROUGH 900 PM EDT... AT 830 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ZEBULON...OR ABOUT 17 MILES EAST OF RALEIGH...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PILOT...AND... RILEY...SAMARIA...AND...BUNN...LAKE ROYALE...SPRING HOPE...MOMEYER... NASHVILLE...AND...CASTALIA. VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. PEA TO MARBLE SIZED HAIL WILL ALSO OCCUR IN THE PATH OF THIS STORM. THE STORM WILL MOVE INTO NASH AND FRANKLIN COUNTIES BEFORE 845 PM. 14
Local storm report, Oct 21, 8:36 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 4 SSE KNIGHTDALE 35.74N 78.46W
10/21/2005 0.75 INCH WAKE NC TRAINED SPOTTER
PENNY SIZED HAIL REPORTED AT INTERSECTION OF TURNIPSEED
ROAD AND MAJOR FLADE ROAD.
&&
MWSLocal storm report, Oct 21, 8:57 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
857 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL ZEBULON 35.82N 78.32W
10/21/2005 0.75 INCH WAKE NC TRAINED SPOTTER
PENNY SIZED HAIL REPORTED IN ZEBULON.
&&
MWSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:02 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 28 min |
| Oct 21, 9:10 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 35 min |
| Oct 21, 11:27 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 33 min |
| Oct 22, 1:24 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 21 min |
| Oct 22, 1:41 AM EDT | Severe Thunderstorm Warning | RAH | Hoke | 34 min |
| Oct 22, 2:07 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 23 min |
| Oct 22, 2:32 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 28 min |
| Oct 22, 3:25 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 35 min |
| Oct 22, 4:02 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.